Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 15, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Aug 4, 2023, 6:06 PM CDT for Ray County, Missouri. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 6:06 PM CDT (23:06 UTC)
- Expired
- Aug 4, 2023, 6:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:08 PM CDT | TORNADO | 3 W Russellville, MO | Damage to a home and outbuildings along Highway E. |
| Aug 4, 6:08 PM CDT | TORNADO | 3 W Russellville, MO | Radar confirmed tornado. Also had reports from a chaser of ongoing tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WFUS53 KEAX 042306
TOREAX
MOC177-042330-
/O.NEW.KEAX.TO.W.0015.230804T2306Z-230804T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT Fri Aug 4 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
East central Ray County in west central Missouri...
* Until 630 PM CDT.
* At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Richmond, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Ray County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3938 9393 3943 9392 3943 9376 3934 9377
TIME...MOT...LOC 2304Z 281DEG 15KT 3940 9391
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HB3 follow-up statements
157
WFUS53 KEAX 042310 CCA
TOREAX
MOC177-042330-
/O.COR.KEAX.TO.W.0015.230804T2306Z-230804T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT Fri Aug 4 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
East central Ray County in west central Missouri...
* Until 630 PM CDT.
* At 610 PM CDT, a tornado producing storm was located 9 miles north
of Hardin, or 9 miles northeast of Richmond, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Ray County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3938 9393 3943 9392 3943 9376 3934 9377
TIME...MOT...LOC 2310Z 281DEG 15KT 3940 9391
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
HB926
WWUS53 KEAX 042318
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Fri Aug 4 2023
MOC177-042330-
/O.CON.KEAX.TO.W.0015.000000T0000Z-230804T2330Z/
Ray MO-
618 PM CDT Fri Aug 4 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL RAY COUNTY...
At 618 PM CDT, a confirmed tornado was located 10 miles north of
Hardin, or 11 miles northeast of Richmond, moving east at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Ray County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3939 9387 3943 9387 3943 9376 3936 9377
TIME...MOT...LOC 2318Z 266DEG 10KT 3941 9384
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
HB505
WWUS53 KEAX 042325 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT Fri Aug 4 2023
MOC177-042335-
/O.EXP.KEAX.TO.W.0015.000000T0000Z-230804T2330Z/
Ray MO-
625 PM CDT Fri Aug 4 2023
...THE TORNADO WARNING FOR EAST CENTRAL RAY COUNTY WILL EXPIRE AT 630
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.
LAT...LON 3939 9387 3943 9387 3943 9376 3936 9377
TIME...MOT...LOC 2325Z 281DEG 15KT 3940 9380
$$
HBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:46 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 3:46 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
346 PM CDT Fri Aug 4 2023
.Discussion...
Issued at 345 PM CDT FRI AUG 4 2023
Key Messages:
- Strong to Severe Storms This Evening
- Thunderstorms Saturday Late Afternoon Through Late Evening; Severe
Storms Possible
- Slightly Cooler Temperatures; Still Hot and Humid
Discussion:
The series of mid-level troughs across the Canadian Prairie
Provinces has de-amplified the H5 ridge pattern across the area
providing mostly zonal flow. However, there are still multiple vort
maxes and short-wave perturbations riding through the flow that will
interact with a high theta-e airmass at the surface as well as
surface thermal boundary that appears to be located roughly along
the Interstate 70 corridor, perhaps just a tad south of it. There is
also a stalled out surface cyclone across the central and southern
Great Plains with surface troughing extending eastward into Central
Missouri. With weaker flow in the southern Great Plains where there
is still 594dam high pressure, there is not much flow to help steer
this broad surface low pressure system. The main feature to monitor
this morning and afternoon is the MCV associated with last night's
convective activity in eastern Nebraska and northeast Kansas. While
the initial convection with this feature has dissipated, additional
development has started around 19z. Most of these showers have been
focused along Hwy. 36 and northward, though a few smaller cells
quickly popped on radar in southern reaches of the forecast area. It
appears this MCV has provided a convective feedback, with a short-
wave trough axis and compact vort max at 500mb centered around the
NE-IA-MO-KS borders. This is creating a favorable kinematic
environment for thunderstorm develop from the KC Metro and eastward
into Central Missouri. While the current hodographs do not have a
well defined shape just yet, 0-6km bulk shear values have increased
to around 30-35 kts across the region. With the surface boundary
along interstate 70 and the surface troughing extending from the
cyclone over the central/southern plains, the weak surface winds
have backed in the last few hours across the area. Further,
southwesterly winds between 800-750mb has brought in slightly drier
air out of the Southern High Plains, and this has resulted in
clearing skies through this afternoon. The afternoon insolation has
allowed MLCAPE to reach around 2500 J/kg, which is close to what the
HREF had been hinting for this afternoon since its run last night.
While a capping inversion remains just about 850mb, the increasing
kinematics and convergence in the vicinity of the MCV has good
potential to work through this cap as we head into the early
evening. Further, it appears the MCV has also provided a modest
amount of mid-level cooling, which is helping the mid-level lapse
rates approach 7.0 C/km, and the RAP is catching onto this trend as
noted in point soundings throughout eastern Kansas over to Central
Missouri. This is a substantial improvement compared to lapse rates
from yesterday afternoon. With further boundary layer
destabilization late this afternoon, the thermodynamic improvements
may foster stronger updraft development. The main question is how
updrafts will tap into the shear environment. While the backing
surface winds have provided notable curvature in the lowest 1km and
even 2km of the hodograph, RAP and HRRR hodographs are not
demonstrating much curvature above 3km. Therefore, it may be
difficult for discrete convection to maintain itself, given that
overall storm-relative flows will be weaker, and may result in
narrow updrafts. Therefore, in order for convection to last longer
in this environment, currently think multi-cell clusters would need
to congeal and form a stronger cold pool to maintain itself. As for
severe thunderstorms hazards, precipitation loading may help to
increase low-level vertical pressure gradient forces that can result
in damaging winds. With deeper updrafts, severe hail is also
possible. Given the humid surface airmass and deeper warm cloud
depths, hail stones likely would experience a lot of melting before
reaching the ground. But enhancing kinematics may help to counter
this and result in larger hail stones. As for the tornado threat,
this is very conditional. While the low-level hodograph curvature is
there, considering the hodograph as a whole, the streamwise
vorticity ingest looks to be confined over a very shallow layer,
then quickly becomes more crosswise above 2km. Throughout most of
the environment, 0-1km SRH values are around 100 m^2/s^2 for
rightward deviations from the mean flow. Perhaps the surface
boundary could provide localized enhancements if a discrete storm
develops close to it. As mentioned before, while bulk shear values
are increasing with the H5 height falls in the vicinity of the MCV,
it is not equally distributed, with most of the shear below 3km.
Therefore, discrete storms may not have the support to remain
discrete, despite the elevated bulk shear values. An inability to
maintain discrete supercells also limits the tornado threat. If
multi-cells develop and congeal into a bigger thunderstorm cluster,
we will need to monitor the leading edge's orientation to the 0-3km
bulk shear vector, which will have a magnitude around 35 kts. If
this becomes perpendicular, there may be enough destabilization this
afternoon increasing the 0-3km CAPE that could support mesovortex
generation. However, for areas close to the current MCV, these
vectors are oriented parallel to how cells would form and congeal,
and thus greatly limits this potential.
For those of you looking at the HRRR runs this afternoon and perhaps
viewing the 12z HREF, you probably did notice the stronger updraft
helicity (UH) tracks associated with the HRRRs most intense
convection (based on simulated reflectivity). Given the the
increasing shear within the first 0-3km and curvature in this layer,
coupled with the potential for strong updrafts with improving
thermodynamics, it is not a surprise to see CAMs generating these
kinds of tracks. However, keep in mind the discussion above about
how the overall deep layer shear environment may struggle to
maintain supercell structure for an extended period of time. With
the current environment, discrete convection would likely need to
latch onto the thermal boundary to develop and sustain robust
updraft helicity. This certainly highlights the potential for
strong, potent updrafts to develop, but does not necessarily tell the
whole story about tornado potential. Therefore, damaging winds and
hail remain the primary threats with convection this afternoon, and
the tornado threat conditional.
CAM guidance suggests that this wave moves out of the area between
02-05z, and subtle H5 rises behind the short-wave provide weak
subsidence and dry conditions out. The bulk of the CAMs have no
shower or storm activity during the morning and early afternoon
hours on Saturday. However, there are a few hints of some light
activity from a few of the coarser synoptic scale models. Given the
airmass with 70 to 75 degree dewpoints, a stalled surface low,
thermal boundary, and potential for lingering outflow, will leave
slight chance POPs for most of the morning and afternoon hours on
Saturday. During the morning and early afternoon, would not expect
anything considerably organized. However, a stronger H5 trough and
with moderately strong vort max is progged to eject out of the High
Plains late in the afternoon and move eastward toward the forecast
area. This will provide another round showers and thunderstorms late
Saturday Night, and likely into the overnight hours. Assuming the
boundary layer is able to recover from Friday activity, SBCAPE mean
values from the HREF are progged around 2500 J/kg, with MUCAPE
values into the late evening hours between 2500-3000 J/kg. Deep
layer shear will increase again with 0-6km values around 35 kts
ahead of the main H5 short-wave. With a stronger jet streak
developing, the hodographs over the deep layers may have the
potential to have a more defined shape to them. These favorable
kinematics will move over a favorable airmass again, with dewpoints
still in the lower to mid 70s across most of the area. CAM guidance
still continues to keep the surface troughing in place with the
surface thermal boundary somewhere in the state. Would expect the
location of this boundary to change somewhat if Friday's activity
releases a stronger outflow. However stronger differential heating
along the boundary could steadily increase convergence throughout
the late afternoon and evening hours of Saturday. Damaging winds and
hail will be the primary threat. With increasing low-level jet
throughout the day, storms over the Plains likely congeal leading to
some form of an MCS by the time it reaches our area. Therefore, even
with decent low-level curvature, not sure that Saturday's activity
presents tornadic threat, though that could change depending on the
behavior of Friday activity.
For the rest of the week, mid-level flow will be quasi-zonal which
will help keep temperatures closer to climatological normals for
this time of year. We should start to see a decrease in humidity as
well. A few vort maxes likely become embedded within the zonal flow
bringing periodic chances for showers/convection through the middle
of the next work week.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1237 PM CDT FRI AUG 4 2023
Remnant MCV continues to provide lingering MVFR cloud cover across
the area. Model soundings indicating that the CIGs will be right
around 3kft most of the afternoon, expecting observations to jump
between MVFR and VFR quite a bit. Also watching for new
thunderstorm development in the area of the MCV. CAMs continue to
hint at initiation around 21z along the MO-KS state line. However,
CAMs have continued to struggle quite a bit. Will place showers
into the TAFs with VCTS, and will amend as needed if there is
uptick in intense convection trends. After the MCV clears, the
increased moisture content will lead to the possibility of reduced
visibility and lower ceilings, which may result in IFR conditions
early Saturday morning.
&&
.Hydrology...
Issued at 345 PM CDT FRI AUG 4 2023
A Flood Watch has been issued for eastern portions of the forecast
area this evening through 15z Saturday morning. This is the area
that has seen multiple rounds of heavy rain throughout the week.
HREF probability matched mean values indicate QPF potential for 2-4
inches east of Hwy. 65, with localized pockets of 5 inches. While
these higher amounts likely will not spread the entire area,
training storms along the boundary and slow storm motions, coupled
with deeper warm cloud processes will support higher rain rates. For
areas in our east, 1 and 3 hour flash flood guidance is around 2
inches. Efficient thunderstorms will be able to produce this.
Therefore, the flood watch has been issued. Expect rises on local
creeks and streams. West of the flood watch area, rainfall amounts
between 0.50 and 2.0 inches are possible. These areas have flash
flood guidance closer to 3 inches over 3 hours, thus will take a
little bit more for flooding issues to occur. While the CAMs have
struggled with QPF over the last few days, the probability matched
mean magnitudes have been reasonably close estimates though not
always progged in the exact spot. Will also quickly mention that non
CAM ensembles, such as the GEFS maintain relatively low
probabilities for QPF this evening and into early Saturday morning.
For example, GEFS probability for exceeding 1.0 inch of QPF in our
east is less than 20 percent. However, it does not appear the non
CAM models are picking up well on the MCV, thus, even with their
struggles, leaning more toward CAM trends for QPF and flooding
potential as these are at least attempting to resolve the MCV.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060.
MO...Heat Advisory until 8 PM CDT this evening for MOZ053.
Flood Watch through Saturday morning for MOZ007-008-016-017-024-
025-032-033-039-040-046.
&&
Discussion...Krull
Aviation...Krull
Hydrology...KrullHazardous weather outlook, Aug 4, 3:38 AM CDT, 14 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 338 AM CDT Fri Aug 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-050845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 338 AM CDT Fri Aug 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight morning thunderstorms may bring some flooding to portions of central Missouri. Additional thunderstorms move into eastern Kansas and western Missouri later this morning and afternoon. Warm conditions, with heat indices around 100 to 105 expected across west central Missouri and east central Kansas, into southern Kansas and Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several additional rounds of thunderstorms possible through Sunday. There is a chance for storms on Saturday into Saturday night to be severe. In addition, if some areas receive several round of heavy rain, flooding may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 4, 5:38 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
538 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Flash Flood 1 W Altamont 39.89N 94.11W
08/04/2023 Daviess MO Emergency Mngr
Road closed due to flooding at Missouri
Highway 6 and Reel Ave just west of
Altamont.
&&
BMWLocal storm report, Aug 4, 5:39 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
539 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Flash Flood 4 NNW Altamont 39.94N 94.12W
08/04/2023 Daviess MO Emergency Mngr
Road closed due to flooding at Highway 6 and
Nickel Ave.
&&
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:15 AM CDT | Areal Flood Advisory | EAX | Carroll, Cooper, Lafayette, Pettis, Ray, Saline | 6 hr |
| Aug 4, 4:16 AM CDT | River Flood Warning | EAX | Cooper, Saline | 6 hr |
| Aug 4, 2:08 PM CDT | Flood Watch | EAX | Adair, Chariton, Cooper, Howard, Linn, Macon and 5 more | 15 hr |
| Aug 4, 4:46 PM CDT | Areal Flood Advisory | EAX | Daviess, DeKalb | 3 hr |
| Aug 4, 5:17 PM CDT | Flash Flood Warning | EAX | Daviess | 6 hr |
| Aug 4, 5:54 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 36 min |
| Aug 4, 6:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 23 min |
| Aug 4, 6:41 PM CDT | Tornado Warning | EAX | Carroll, Livingston | 17 min |
| Aug 4, 6:43 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 32 min |
| Aug 4, 6:56 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 34 min |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.